Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

March 16, 2021Sumter County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 16, 2021, 9:59 PM CDT for Sumter County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2021, 9:59 PM CDT (02:59 UTC)
Expired
Mar 16, 2021, 10:45 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 144 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS84 KBMX 170259
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
959 PM CDT Tue Mar 16 2021
 
ALZ030-170345-
Sumter AL-
959 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
1045 PM CDT...

At 958 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tamola, or near Lauderdale, moving east at 35 mph.

Pea size hail and winds up to 40 mph will be possible with this 
storm.

Locations impacted include...
Livingston, York, Cuba, Epes, Boyd, The University Of West Alabama,
Bluffport, Coatopa, Old Mallard Airport, Lilita, Bellamy, I 20
Welcome Center At Cuba and Payneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3265 8838 3269 8809 3268 8809 3268 8807
      3264 8807 3264 8808 3262 8808 3261 8807
      3243 8807 3243 8841
TIME...MOT...LOC 0258Z 265DEG 29KT 3255 8846 

$$

86/Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 16, 6:59 PM CDT, 3 hours earlier.

Area forecast discussion, Mar 16, 6:59 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Birmingham AL
659 PM CDT Tue Mar 16 2021

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 308 PM CDT Tue Mar 16 2021/
Through Wednesday morning.

A wedge front is causing some chilly temperatures across the
northeast counties this afternoon, with a milder and more humid
air mass southwest of it. An effective warm front/low-level
confluence axis across our southern counties is causing some
training showers and storms there, aided by ripples in the
southwest flow aloft. This activity will continue to cause locally
heavy rainfall amounts across the south. Low streamflow values
will mitigate the flooding threat somewhat, but some isolated
flash flooding will be possible mainly in urban areas or if
additional heavy rainfall moves into areas of our southwest
counties that have already received 3 to 4 inches of rainfall.
Effective shear values around 50 kts have resulted in a few
rotating storms across our south this afternoon which could
produce localized hail or damaging winds. Low-level SRH is
marginal until you get further north to the wedge front, so while
the threat for a brief tornado is non-zero, it is low. Further
north, clouds are limiting instability. Severe potential further
to the north seems fairly low, but will leave it in for the
afternoon for now with some clearing occurring in our northwest
counties. May get a lull in activity tonight with the loss in
daytime heating before activity increases after midnight as the
effective warm front lifts northward and another weak shortwave
moves through. Most of the activity will be along and north of the
warm front, with elevated instability and shear supportive of
some hail and gusty winds. But if a storm is able to be rooted
near the surface along the warm front, there will be a low but
non-zero threat of an isolated tornado across the north early
Wednesday morning. With a more significant threat later in the day
on Wednesday, won't be including this on our messaging at this
time but will continue to monitor.

32/Davis

.LONG TERM...
/Updated at 308 PM CDT Tue Mar 16 2021/

**Significant severe weather outbreak expected Wednesday and
 Wednesday night**

Overall little change to the forecast thinking, with a relatively
long duration and significant severe threat for all modes of
severe weather.

A potent and compact low-amplitude trough will move from the
Southern Plains on Wednesday to the Lower Mississippi Valley
Wednesday night, preceded by a 60-80kt mid-level speed max and a
40-50kt LLJ. A 998mb surface low will track from Oklahoma to
Illinois with a broad warm sector with mid to upper 60s dew points
in advance of a cold front. Shortwave ridging/anti-cyclonic flow
aloft is forecast to develop Wednesday morning which should allow
the early morning showers/storms to move out of the area. This
will allow for heating and ample destabilization. CAPE values will
increase to 2000 to 3000 J/kg across much of the area by
afternoon. Forecast soundings indicate the air mass across the
warm front will be uncapped across the warm sector by afternoon,
and CAMs are in fairly good agreement on scattered to perhaps
numerous supercells developing in the 1 to 4 PM timeframe. Low-
level SRH is less than 200 m2/s2 initially during the afternoon,
so large, potentially significant hail may be the main threat
initially with 50 to 60kt of 0-6km shear aiding updraft rotation,
but a couple isolated tornadoes will still be possible. For
simplicity, will start the threat time at 2 PM everywhere to
account for this activity. After 4 PM, the 850mb jet and
associated SRH begins to really ramp up across West Alabama, and
across the rest of the area by 6 to 7 PM. This is when concern for
strong, potentially long track tornadoes will begin to ramp up
with any semi-discrete supercells still present. We will also be
monitoring mesoscale trends closely for the possibility of a
violent tornado. It's hard to find too many limiting factors for
this event, but if I had to mention one it might be if too many
storms get going too early before the low-level shear increases.
However with the strong low-level jet and activity remaining
cellular I don't see this being much of a limiting factor. Will
also need to monitor the northward movement of the wedge front. It
could limit the afternoon threat across some of our far northeast
counties, but also serve as an additional source of helicity for
storms near the warm side of it. I do expect the wedge front to
exit the area prior to the overnight activity.

During the late evening and overnight hours, another strong line
of storms will move in from the west ahead of the cold front.
Shear vector orientation has a component normal to the line and
the magnitude is strong as well. This will be favorable for
embedded supercells in the line or a semi-broken line of
supercells, therefore this activity will also be a concern for
strong to intense long-track tornadoes, not just weak QLCS spin-
ups. Additionally, any bowing segments will have a significant
wind threat as well. Outside of storms, gradient winds near 35 mph
will be possible, and will monitor for the possible need for a
wind advisory. Activity will remain fairly progressive and
antecedent conditions still fairly dry, limiting the overall
flooding threat, but some minor flooding in poor drainage areas is
possible, and some rivers are forecast to be near or above flood
stage.

The rest of the previous long term discussion remains valid.

32/Davis

Previous long-term discussion:
/Updated at 311 AM CDT Tue Mar 16 2021/

Thursday through Sunday.

Storms will likely be ongoing Thursday morning across east
Alabama, but should be in a weakening trend. Should see some
clearing skies during the day Thursday as drier low level air
moves in behind exiting cold front. However, strong cold air
advection will also bring low clouds back into the area Thursday
afternoon, starting in the west and spreading eastward. A much
colder air mass Thursday night and into weekend with temperatures
back closer to normal values. May not see much sunshine Friday as
cyclonic circulation keeps low level moisture in the area. A few
sprinkles not out of the question on Friday as an upper level
vort lobe pushes down from the north. Partly cloudy over the
weekend with a gradual warming trend.

58/rose

&&

.AVIATION...
00Z TAF Discussion.

Waves of showers and thunderstorms will be possible through the
forecast. Low cigs (IFR and below) in the NE part of the state
will spread S and W across C AL terminals tonight lasting into
the morning hours on Wednesday. Widespread showers and
thunderstorms are expected on Wednesday with severe thunderstorms
likely.

08

&&

.FIRE WEATHER...

Periods of showers and storms are expected through Wednesday
night, with severe storms likely Wednesday afternoon and Wednesday
night. Much cooler temperatures are expected Thursday and Friday
with little or no rain expected and minimum relative humidity
values remaining above 40 percent in most areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  75  54  67  43 /  50  90 100  20   0
Anniston    59  76  58  68  45 /  60  90 100  30   0
Birmingham  61  77  56  65  45 /  60  90 100  20   0
Tuscaloosa  63  79  54  65  45 /  60  90 100  10   0
Calera      62  77  57  65  44 /  70  90 100  20   0
Auburn      62  76  62  70  47 /  70  50  90  50   0
Montgomery  64  81  62  70  46 /  60  50 100  30   0
Troy        64  81  63  74  47 /  60  50  90  40   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

32/58/08
Hazardous weather outlook, Mar 16, 3:16 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
316 PM CDT Tue Mar 16 2021

ALZ011>015-017>050-172330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
316 PM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated severe thunderstorms are possible through 9 PM this evening
across Central Alabama. Damaging winds and large hail are the main
threats. A brief tornado cannot be ruled out with isolated flash
flooding also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are likely Wednesday afternoon into early
Thursday morning across all of Central Alabama. Threats include
strong long track tornadoes, large hail up to tennis ball size, and
damaging winds up to 80 mph.

Winds may gust to near 35 mph outside of thunderstorms Wednesday
night. Locally heavy rainfall may cause minor flooding of poor
drainage areas Wednesday and Wednesday night.

Minor flooding is forecast along portions of the Black Warrior River
beginning Thursday night. Please see the latest flood statements for
details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this evening and again on Wednesday into the pre-dawn hours
on Thursday.

In the hours before

Special weather statement, Mar 16, 5:33 PM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
533 PM CDT Tue Mar 16 2021

ALZ022-030-031-162300-
Greene AL-Pickens AL-Sumter AL-
533 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS...NORTHERN
GREENE AND NORTHWESTERN SUMTER COUNTIES UNTIL 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cooksville, or 14 miles southwest of Aliceville, moving east at 50
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Aliceville, Union, New West Greene, Mantua, Panola, Jena, West
Greene, Benevola, Geiger, Gainesville Lake Campground, Snoddy,
Warsaw, Clinton, Pleasant Ridge, Cochrane and Lewiston.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3308 8833 3314 8784 3302 8783 3302 8782
      3288 8781 3286 8836
TIME...MOT...LOC 2233Z 264DEG 43KT 3297 8832

15
Special weather statement, Mar 16, 9:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
959 PM CDT Tue Mar 16 2021

ALZ030-170345-
Sumter AL-
959 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
1045 PM CDT...

At 958 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tamola, or near Lauderdale, moving east at 35 mph.

Pea size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Livingston, York, Cuba, Epes, Boyd, The University Of West Alabama,
Bluffport, Coatopa, Old Mallard Airport, Lilita, Bellamy, I 20
Welcome Center At Cuba and Payneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3265 8838 3269 8809 3268 8809 3268 8807
      3264 8807 3264 8808 3262 8808 3261 8807
      3243 8807 3243 8841
TIME...MOT...LOC 0258Z 265DEG 29KT 3255 8846

86/Martin

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 10:11 PM CDTSevere Thunderstorm WarningBMXSumter24 min
Mar 16, 10:38 PM CDTSpecial Weather StatementBMXHale37 min
Mar 17, 1:27 AM CDTDense Fog AdvisoryBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 22 more6 hr
Mar 17, 11:18 AM CDTSpecial Weather StatementBMXJefferson27 min
Mar 17, 12:13 PM CDTTornado WarningBMXDallas47 min
Mar 17, 12:19 PM CDTAreal Flood AdvisoryBMXJefferson, Tuscaloosa2 hr
Mar 17, 12:21 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion25 min
Mar 17, 12:41 PM CDTTornado WarningBMXAutauga64 min
Mar 17, 12:59 PM CDTTornado WarningBMXGreene, Sumter61 min
Mar 17, 1:18 PM CDTTornado WarningBMXAutauga, Chilton, Elmore57 min
Mar 17, 1:40 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa28 min
Mar 17, 1:52 PM CDTTornado WarningBMXGreene, Hale, Marengo, Sumter41 min
Mar 17, 1:58 PM CDTTornado WarningBMXMarengo62 min
Mar 17, 1:59 PM CDTTornado WarningBMXGreene, Hale46 min
Mar 17, 2:02 PM CDTTornado Warning Tornado observedBMXChilton, Coosa58 min
Mar 17, 2:09 PM CDTTornado WarningBMXMarengo66 min
Mar 17, 2:14 PM CDTTornado WarningBMXJefferson, Walker61 min
Mar 17, 2:20 PM CDTTornado Warning Tornado observedBMXTuscaloosa40 min
Mar 17, 2:33 PM CDTTornado Warning Tornado observedBMXClay, Coosa, Talladega42 min
Mar 17, 2:44 PM CDTFlash Flood WarningBMXHale, Marengo, Perry2 hr
Mar 17, 2:47 PM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter, Tuscaloosa2 hr
Mar 17, 2:48 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Walker2 hr
Mar 17, 2:48 PM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston2 hr
Mar 17, 2:51 PM CDTFlash Flood WarningBMXJefferson2 hr
Mar 17, 2:53 PM CDTTornado Warning Tornado observedBMXTuscaloosa52 min
Mar 17, 2:54 PM CDTTornado WarningBMXDallas, Marengo, Perry66 min
Mar 17, 2:58 PM CDTTornado WarningBMXBlount, Jefferson34 min
Mar 17, 3:21 PM CDTTornado WarningBMXTuscaloosa54 min
Mar 17, 3:25 PM CDTFlash Flood WarningBMXTuscaloosa2 hr
Mar 17, 3:28 PM CDTAreal Flood AdvisoryBMXDallas, Perry2 hr
Mar 17, 3:34 PM CDTTornado Warning Tornado observedBMXJefferson, Walker56 min
Mar 17, 3:37 PM CDTTornado WarningBMXMarengo38 min
Mar 17, 3:58 PM CDTTornado Warning Tornado observedBMXJefferson47 min
Mar 17, 3:58 PM CDTTornado WarningBMXDallas, Perry47 min
Mar 17, 4:12 PM CDTTornado WarningBMXDallas48 min
Mar 17, 4:28 PM CDTTornado Warning Tornado observedBMXMarengo62 min
Mar 17, 4:36 PM CDTTornado Warning Tornado observedBMXJefferson54 min
Mar 17, 4:40 PM CDTTornado WarningBMXAutauga50 min
Mar 17, 4:43 PM CDTTornado WarningBMXDallas, Perry47 min
Mar 17, 5:00 PM CDTTornado WarningBMXChilton60 min
Mar 17, 5:09 PM CDTAreal Flood AdvisoryBMXJefferson111 min
Mar 17, 5:15 PM CDTTornado WarningBMXChilton60 min
Mar 17, 5:16 PM CDTTornado Warning Tornado observedBMXBlount44 min
Mar 17, 5:23 PM CDTTornado WarningBMXDallas, Marengo, Perry67 min
Mar 17, 5:26 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Dallas, Hale, Marengo, Perry and 1 more3 hr
Mar 17, 5:41 PM CDTTornado WarningBMXMarengo23 min
Mar 17, 5:42 PM CDTTornado WarningBMXChilton, Coosa, Shelby, Talladega48 min
Mar 17, 5:48 PM CDTTornado WarningBMXBlount42 min
Mar 17, 5:56 PM CDTAreal Flood AdvisoryBMXWalker, Winston44 min
Mar 17, 6:09 PM CDTTornado WarningBMXChilton, Coosa, Shelby, Talladega13 min
Mar 17, 6:40 PM CDTFlash Flood WarningBMXWalker, Winston3 hr
Mar 17, 6:48 PM CDTTornado WarningBMXDallas42 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.